Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Miami, FL

August 12, 2005Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 12, 2005, 4:17 PM EDT for Collier County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 4:17 PM EDT (20:17 UTC)
Expired
Aug 12, 2005, 4:51 PM EDT
In force
34 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 67 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 122017
SVRMFL
FLC021-087-122100-
/O.NEW.KMFL.SV.W.0098.050812T2017Z-050812T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLIER COUNTY IN SOUTH FLORIDA
  NORTH CENTRAL MAINLAND MONROE COUNTY IN SOUTH FLORIDA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OASIS RANGER STATION...OR 7 MILES SOUTHEAST OF MONROE STATION...AND
  MOVING WEST AT 5 MPH.

* THE STORM WILL AFFECT...
  LOOP ROAD EDUCATION CENTER
  OASIS RANGER STATION
  MONROE STATION

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2572 8092 2590 8092 2593 8125 2569 8125

$$
1 follow-up statement
000
WWUS52 KMFL 122051
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
451 PM EDT FRI AUG 12 2005

FLC021-087-122101-
/O.CAN.KMFL.SV.W.0098.000000T0000Z-050812T2100Z/
COLLIER FL-MAINLAND MONROE FL-
451 PM EDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAINLAND MONROE
AND SOUTHEASTERN COLLIER COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 2572 8092 2590 8092 2593 8125 2569 8125

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:34 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 12, 2:34 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT FRI AUG 12 2005

.DISCUSSION...SURFACE HIGH PRESSURE RIDGE APPEARS TO BE SHIFTING
NORTH AS HAS BEEN FORECAST PAST FEW DAYS. HOWEVER...RIDGE IS NOT
BUILDING MUCH AND WINDS ARE STILL LIGHT TO THE SOUTH OF THE RIDGE.
AS A RESULT...INLAND PROGRESS OF EAST COAST SEABREEZE HAS BEEN
SLUGGISH ALLOWING NUMEROUS STORMS TO DEVELOP OVER THE METRO AREAS.
MODELS CONTINUE TO INDICATE RIDGE MOVING NORTH AND STRENGTHENING
OVER NEXT 48 HOURS. BY EARLY NEXT WEEK...RIDGE SHOULD COME TO REST
AROUND 30 NORTH. UPPER HIGH WILL CONTINUE TO BUILD ACROSS FLORIDA
NEXT SEVERAL DAYS. IN SHORT...EASTERLY FLOW WILL BECOME WELL
ESTABLISHED OVER SOUTH FLORIDA BEGINNING THIS WEEKEND. THIS WILL
TRANSLATE INTO NIGHT/MORNING SHOWERS EAST COAST AND
AFTERNOON/EVENING STORMS INTERIOR/WEST EACH DAY. MOS TEMPERATURE
GUIDANCE LOOKS GOOD.

&&

.MARINE...EAST/SOUTHEAST WINDS WILL BE MAINLY LESS THAN 15 KNOTS
WITH SEAS 4 FEET OR LESS THROUGH MIDDLE OF NEXT WEEK. NO
HIGHLIGHTS. WILL STILL NEED TO WATCH FOR POSSIBILITY OF SOME SWELL
NORTHERN AREAS AS IRENE STRENGTHENS.

&&

.FIRE WEATHER...NO PROBLEMS/CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  91  79  91 /  10  30  20  35
FORT LAUDERDALE  80  90  80  90 /  10  30  20  40
MIAMI            80  91  80  91 /  10  30  20  40
NAPLES           77  93  77  93 /  20  50  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 12, 11:09 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1109 AM EDT FRI AUG 12 2005

FLZ063-066>075-130100-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1109 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SOME STRONG THUNDERSTORMS THIS AFTERNOON INTO EVENING OVER SOUTH FLORIDA...

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE EAST COAST AND NORTHERN INTERIOR AREAS OF SOUTH FLORIDA.
THE THUNDERSTORMS WILL MOVE TO THE WEST THROUGH THE AFTERNOON
HOURS...AS THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND.
THE MAIN IMPACTS FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTING STRIKES, SMALL HAIL, GUSTY WINDS, AND LOCALLY
HEAVY RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INSIDE
UNTIL THE STORMS HAVE PASSED.

HAIL: TEMPERATURES ALOFT IS LITTLE BIT COOLER THIS MORNING OVER
THE CWA DUE TO THE UPPER LEVEL LOW MOVING SLOWLY WEST THROUGH THE
CENTRAL BAHAMAS. THERE IS ALSO A UPPER LEVEL JET OF 40 TO 5O KNOTS
THAT WILL DEVELOP ON THE WEST SIDE OF THE LOW AND MOVE INTO SOUTH
FLORIDA THIS AFTERNOON. THE COMBINATION OF THE UPPER LEVEL JET AND
THE COOLER AIR ALOFT WILL ALLOW FOR SOME SMALL HAIL TO DEVELOP
WITH THE STRONGEST THUNDERSTORMS OVER SOUTH FLORIDA TODAY.

FLOODING: THE THUNDERSTORMS WILL BE SLOW MOVERS THIS AFTERNOON AS
THE SURFACE RIDGE WILL REMAIN OVER SOUTH CENTRAL FLORIDA.
THEREFORE...ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON WILL
ALLOW FOR 1 TO 3 INCHES OF RAINFALL THAT COULD LEAD TO LOW LYING
OR FLOOD PRONE FLOODING PROBLEMS. IF YOU SEE WATER COVERING THE
ROADWAY, DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER. TURN AROUND
DO NOT DROWN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, Aug 12, 1:53 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
153 PM EDT FRI AUG 12 2005

FLZ072-121900-
BROWARD METROPOLITAN-
153 PM EDT FRI AUG 12 2005

...STRONG THUNDERSTORM OVER BROWARD AND PALM BEACH COUNTY LINE...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...OR NEAR CORAL SPRINGS...MOVING
SOUTH TO SOUTHWEST AROUND 5 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL...AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Aug 12, 2:50 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT FRI AUG 12 2005

FLZ071-072-074-121945-
BROWARD METROPOLITAN-DADE METROPOLITAN-WESTERN BROWARD-
250 PM EDT FRI AUG 12 2005

...STRONG THUNDERSTORMS OVER SOUTHERN CENTRAL BROWARD COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR INTERSECTION U.S. 27 PINES BLVD...OR 5 MILES
SOUTH OF WESTON...MOVING SOUTHWEST AROUND 5 MPH.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:08 PM EDTSevere Thunderstorm WarningMFLBroward9 min
Aug 12, 2:11 PM EDTSevere Thunderstorm WarningMFLPalm Beach49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.